Kansas, 2005

Hail and Damaging Wind in Kansas, April 20, 2005

April 20, 2005 · NWS DDC · 27 events in 7 counties and zones

26 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 20, 12:57 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 20, 12:57 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
157 PM CDT WED APR 20 2005

.DISCUSSION...

DAYS 1-2...
MODELS ACTUALLY COMING INTO PRETTY GOOD AGREEMENT FOR THE SHORT
TERM. MAIN PROBLEM WILL BE TEMPERATURES THROUGH PERIOD AS WELL AS
PRECIP CHANCES TONIGHT.  CURRENTLY SURFACE BOUNDARY IS LOCATED FROM
THE OK PANHANDLE NORTH TOWARD RUSSELL AND THEN NORTHEAST INTO
SOUTHERN IA. NO UPPER LEVEL SUPPORT SEEN MOVING INTO AREA AND AS
ENERGY ROTATES OUT OF SOUTHERN UT AND CO THIS BOUNDARY WILL BE
SHIFTING TO THE NORTH OF CWA. AS THIS BOUNDARY DOES SO...THE
INTERSECTION OF THE DRYLINE WITH IT COULD BE AN AREA OF CONVECTIVE
INITIATION LATE THIS AFTERNOON INTO THE EVENING.  FORECAST SOUNDINGS
SHOW QUITE A BIT OF INSTABILITY EAST OF THE DRYLINE AS WELL AS GOOD
SHEAR...SO IF STORMS DO DEVELOP THEY COULD BECOME SEVERE QUICKLY.
THE WESTERN END OF THE BOUNDARY WILL BECOME A COLD FRONT OVERNIGHT
AND COULD HELP TO PRODUCE SOME ELEVATED SHOWERS AND
THUNDERSTORMS...MAINLY EAST OF US83. BEST CHANCE THOUGH WILL REMAIN
IN FAR EASTERN CWA WHERE MOISTURE WILL BE MUCH MORE PLENTIFUL.

COOLER AND MUCH MORE STABLE AIR MOVES INTO THE AREA BEHIND THE COLD
FRONT FOR THU. TEMPERATURES WILL LIKELY BE ABOUT 5 TO 10 DEGREES
COOLER THAN TODAY BUT STILL ABOVE AVERAGE THANKS TO SOME
DOWNSLOPING. ANOTHER SURGE OF COLDER AIR WILL MOVE INTO AREA THU
NIGHT AS CUTOFF LOW MOVES THROUGH SOUTHERN NE AND UPPER FLOW TURNS
NNW. HIGHS FRI BEHIND THIS PUSH OF COLD AIR WILL LIKELY HAVE A TOUGH
TIME GETTING WARMER THAN THE LOWER 60S ANYWHERE.  IT WILL ALSO BE
WINDY WITH NORTHERLY WINDS OF 20-30 MPH COMMON.

DAYS 3-7...
MODELS CONTINUE TO SHOW SPLIT FLOW OVER THE WESTERN CONUS THROUGH
THE PERIOD.  THERE IS STILL A LOT OF ENSEMBLE SPREAD, AND CONFIDENCE
IN ANY ONE SPECIFIC SOLUTION IS NOT VERY HIGH.  THE GFS AND ECMWF
ARE IN DECENT AGREEMENT EARLY IN THE PERIOD WITH SFC HIGH PRESSURE
EXTENDING ACROSS THE PLAINS.  WITH NOT TOO MANY CLOUDS AND FAIRLY
LIGHT WINDS UNDERNEATH THE HIGH, TEMPS COULD GET PRETTY CHILLY BY
EARLY SATURDAY MORNING, SO TWEAKED DOWN LOWS A COUPLE OF DEGREES.
THE FAIRLY QUIET WEATHER WILL CONTINUE INTO SUNDAY AS UPPER RIDGING
MOVES OUT INTO THE PLAINS AHEAD OF THE NEXT SYSTEM.  BY MONDAY, THE
GFS, CANADIAN, AND ECMWF ALL BRING OUT A SOUTHERN BRANCH SHORTWAVE
INTO THE PLAINS, ALTHOUGH THERE ARE SOME DIFFERENCES ON THE EXACT
TRACK.  WITH PRETTY GOOD CONSISTENCY EVEN FROM THE ENSEMBLES ON
BRINGING A SYSTEM OUT, WILL CONTINUE TO KEEP POPS FOR THE MONDAY
TIME FRAME, EVEN BUMPING THEM UP JUST A BIT.  THE MAIN QUESTION IS
WILL THERE BE ENOUGH MOISTURE FOR THE SHORTWAVE TO WORK WITH, SINCE
HIGH PRESSURE WILL BE CLEAR DOWN TO THE GULF SATURDAY.  STILL, THINK
THERE SHOULD STILL BE ENOUGH RETURN FLOW TO WARRANT 20-35 POPS.

AFTER THE SOUTHERN BRANCH SHORTWAVE GOES BY, ANOTHER SHORTWAVE
TROUGH STARTS TO DIG INTO THE PLAINS FROM THE NORTHERN BRANCH BY
TUESDAY.  THE GFS HAS THIS AS A FAIRLY VIGOROUS WAVE, AND BRINGS
SOME PRETTY COOL 850MB TEMPS DOWN WITH IT.  DEPENDING ON THE
STRENGTH OF THE COLD AIR, HIGHS MAY BE EVEN COOLER THAN THE LOW TO
MID 60S WE HAVE GOING.  HOWEVER, THE 00Z ECMWF IS MUCH LESS
AGGRESSIVE ON DIGGING THIS SHORTWAVE DOWN.  THEN AGAIN, THE NEW 12Z
ECMWF RUN THAT IS TRICKLING IN DIGS THE WAVE EVEN DEEPER THAN THE
GFS.  GIVEN THE POOR RUN TO RUN CONSISTENCY AND GENERAL UNCERTAINTY
WITH THE SYSTEM, WILL KEEP TEMPS AS THEY ARE FOR NOW.

DAYS 8-10...

THE OUTLOOK FOR THURSDAY APRIL 28TH THROUGH SATURDAY APRIL 30TH
CALLS FOR BELOW NORMAL TEMPERATURES AND NEAR NORMAL PRECIPITATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  77  43  62 /  20   0   0   0
GCK  47  77  41  61 /  20   0   0   0
EHA  47  75  40  62 /   0   0   0   0
LBL  48  77  39  65 /   0   0   0   0
HYS  57  73  42  58 /  40   0  20  20
P28  61  79  47  64 /  30   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

28/26
Hazardous weather outlook, Apr 20, 4:00 AM CST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT WED APR 20 2005

KSZ030-031-043>046-061>066-074>081-084>090-211000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP AND MOVE INTO WEST
CENTRAL AND SOUTHWEST KANSAS THIS EVENING.  THE STORMS WILL BE
DEVELOPING EAST AND SOUTHEAST ALONG A COLD FRONT THAT IS EXPECTED TO
MOVE THROUGH THE AREA TONIGHT.  THE BEST CHANCE FOR THUNDERSTORMS AND
SEVERE WEATHER WILL BE FARTHER NORTH OVER NORTHERN KANSAS BUT A FEW
STORMS IN THE AREA FROM WAKEENEY AND HAYS TO LARNED AND ST JOHN COULD
PRODUCE SOME LARGE HAIL AND GUST WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GERARD

GERARD

In the hours before

Special weather statement, Apr 20, 2:52 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
352 PM CDT WED APR 20 2005

KSZ064>066-078>081-087>090-210400-
BARBER-CLARK-COMANCHE-EDWARDS-FORD-HODGEMAN-KIOWA-MEADE-PAWNEE-PRATT-
STAFFORD-
352 PM CDT WED APR 20 2005

...SEVERE THUNDERSTORM WATCH #169 IN EFFECT UNTIL 11 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 169 FOR A PORTION OF SOUTHWEST KANSAS. THE FOLLOWING COUNTIES
ARE INCLUDED IN THE WATCH.

BARBER...CLARK...COMANCHE...EDWARDS...FORD...HODGEMAN...KIOWA...
MEADE...PAWNEE...PRATT AND STAFFORD.

HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

28

The radar

The Dodge City radar (KDDC), 72 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

26 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clark

When
April 20, 4:22 PM CST
Where
Clark County, 3 mi S of Ashland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.133, -99.767

Hail, Kiowa

When
April 20, 4:55 PM CST
Where
Kiowa County, 2 mi S of Mullinville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.550, -99.483

Hail, Clark

When
April 20, 5:20 PM CST
Where
Clark County, Englewood
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.033, -99.983

Hail, Kiowa

When
April 20, 5:24 PM CST
Where
Kiowa County, 7 mi N of Greensburg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.700, -99.300

Hail, Edwards

When
April 20, 5:25 PM CST
Where
Edwards County, 5 mi S of Centerview
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.750, -99.267

The hail covered the ground.

Hail, Clark

When
April 20, 5:30 PM CST
Where
Clark County, 7 mi N of Englewood
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.133, -99.983

Hail, Edwards

When
April 20, 5:30 PM CST
Where
Edwards County, 4 mi S of Centerview
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.767, -99.267

Hail, Clark

When
April 20, 5:30 PM CST
Where
Clark County, 6 mi N of Englewood
Measured
4.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.117, -99.983

Hail, Clark

When
April 20, 5:40 PM CST
Where
Clark County, 9 mi NW of Englewood
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.133, -100.100

Hail, Clark

When
April 20, 5:45 PM CST
Where
Clark County, 9 mi NW of Englewood
Measured
2.5 in hail
Reported by
AMATEUR RADIO
Coordinates
37.133, -100.100

Hail, Meade

When
April 20, 6:00 PM CST
Where
Meade County, 11 mi E of Meade
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.283, -100.133

Hail, Clark

When
April 20, 6:00 PM CST
Where
Clark County, 1 mi NW of Acres
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.117, -99.900

Hail, Pratt

When
April 20, 6:32 PM CST
Where
Pratt County, Pratt
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -98.733

Hail, Pratt

When
April 20, 6:33 PM CST
Where
Pratt County, 9 mi S of Pratt
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -98.733

Hail, Clark

When
April 20, 6:33 PM CST
Where
Clark County, 2 mi S of Ashland
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.150, -99.767

Hail, Clark

When
April 20, 6:50 PM CST
Where
Clark County, 3 mi N of Ashland
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.233, -99.767

Hail, Clark

When
April 20, 6:54 PM CST
Where
Clark County, 2 mi SE of Ashland
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.167, -99.733

Hail, Clark

When
April 20, 7:00 PM CST
Where
Clark County, 1 mi NE of Ashland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.200, -99.750

Hail, Comanche

When
April 20, 7:00 PM CST
Where
Comanche County, Coldwater
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -99.333

Hail, Clark

When
April 20, 7:00 PM CST
Where
Clark County, 9 mi NW of Englewood
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.133, -100.100

This was the second occurrence of tennis ball size hail this evening.

Hail, Clark

When
April 20, 7:14 PM CST
Where
Clark County, 8 mi N of Englewood
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.150, -99.983

Hail, Meade

When
April 20, 7:40 PM CST
Where
Meade County, 10 mi SE of Meade
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.183, -100.200

Hail, Comanche

When
April 20, 7:40 PM CST
Where
Comanche County, 10 mi S of Protection
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.050, -99.483

Thunderstorm Wind, Barber

When
April 20, 7:45 PM CST
Where
Barber County, 3 mi SW of Hazelton
Measured
65 kt (75 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.067, -98.433

Windows were blown out of a garage.

Hail, Comanche

When
April 20, 7:48 PM CST
Where
Comanche County, 5 mi NW of Coldwater
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.317, -99.400

Hail, Comanche

When
April 20, 8:30 PM CST
Where
Comanche County, 9 mi E of Buttermilk
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.100, -99.167

Hail, Clark

When
April 20, 8:33 PM CST
Where
Clark County, 4 mi W of Ashland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.183, -99.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446835, 5446836, 5446837, 5446838, 5446839, 5446840, 5446841, 5446842, 5446843, 5446844, 5446845, 5446915, 5446916, 5446917, 5446918, 5446919, 5446920, 5446921, 5446922, 5446923, 5446924, 5446925, 5446926, 5446927, 5446928, 5446929, 5446930.